Texas, 2021

High Wind in Texas, January 26, 2021

January 26, 2021 · NWS MAF · 2 events in 2 counties and zones

A deep upper level trough dug into the southwestern United States. Strong winds associated with the trough affected the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level trough dug into the southwestern United States. Strong winds associated with the trough affected the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 26, 2:07 AM CST, 31 minutes earlier.

Area forecast discussion, Jan 26, 2:07 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 AM CST Tue Jan 26 2021

.DISCUSSION...
Quite the longwave trough pattern across the western and central
CONUS with a deep upper low helping to dump snow on the mountains of
AZ this past few days. That same upper low will open up and shove
eastward with passage to our north during the day today. 850-700mb
wind field is impressive once again for the western areas with the
mountains and adjacent plains anticipating another windy day. High
Wind Warning for the Guadalupe and Delaware Mtns will occur
beginning this morning, with Davis Mtns and Eddy/Culberson plains
under a Wind Advisory as gusty winds will transpire during peak
mixing. Enough mid-level ascent across the Sacs in Southern NM will
create a period of snow that could make headway into the Guadalupe's
during the morning through late afternoon time frame today. No real
accumulation will occur given how marginal the temp pattern will be
at the surface. Perhaps enough to lightly coat the higher peaks, but
overall a mundane setup for snow.

Today through Thursday will remain on the cool side as lower heights
linger over west TX before a period of ridging establishes over the
central and southern plains for the end of the week. Temps will rise
to near/above normal for Fri, carrying through the weekend. Another
quick moving shortwave trough will press from the PAC and pass to
the north on Saturday with another wind bag expected for the
mountains and adjacent plains. Best mid-level forcing should remain
to the north, but perhaps the northern areas can get brushed with
showers. Once the system exits, long range shows a much more stout
ridge pattern developing for the first half of next week with
another deep trough setting sights on the PAC coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  32  51  29 /   0   0   0   0
Carlsbad                       51  25  53  30 /  10   0   0   0
Dryden                         70  38  61  37 /   0   0   0   0
Fort Stockton                  62  33  56  34 /   0   0   0   0
Guadalupe Pass                 41  25  47  32 /  20   0   0   0
Hobbs                          50  26  53  26 /   0   0   0   0
Marfa                          57  21  55  23 /   0   0   0   0
Midland Intl Airport           58  31  54  30 /   0   0   0   0
Odessa                         58  30  55  30 /   0   0   0   0
Wink                           58  27  57  28 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM this morning to 5 PM MST this afternoon
     for Eddy County Plains.

     High Wind Warning from 9 AM this morning to 7 PM MST this
     evening for Guadalupe Mountains of Eddy County.

TX...Wind Advisory from noon today to 6 PM CST this evening for Davis
     Mountains-Eastern Culberson County-Van Horn and Highway 54
     Corridor.

     High Wind Warning from 9 AM this morning to 7 PM MST this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

29/87
Hazardous weather outlook, Jan 26, 2:09 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 AM CST Tue Jan 26 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-270815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 AM CST Tue Jan 26 2021 /109 AM MST Tue Jan 26 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains, and a Wind Advisory is in effect for the Southeast New
Mexico plains, Culberson County and the Davis Mountains until early
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jan 26, 1:09 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
109 AM CST TUE JAN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     NON-TSTM WND GST 5 S PINE SPRINGS        31.82N 104.81W
01/24/2021  M77 MPH          Culberson          TX   ASOS

            MULTIPLE WIND GUSTS OVER 60 MPH FOR OVER 12 HOURS.

&&

RICK.HLUCHAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 26, 2:38 AM CST to 5:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 26, 1:51 PM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939527, 939528.